Intentional or accidental overdose of baclofen can cause central nervous system depression including coma, hypotonia, respiratory depression, and seizures, as well as cardiovascular effects such as bradycardia. These authors report a case of surreptitious baclofen intoxication in a patient with seizures and coma.

Baclofen, a derivative of γ-aminobutyric acid, is used for symptomatic relief of skeletal muscle spasm and spasticity, particularly in patients with multiple sclerosis.1 Although its exact mechanism is not fully understood, its main effects at the spinal end of upper motor neurons are thought to cause muscle relaxation. Adverse effects of baclofen at usual doses include drowsiness, headache, dizziness, and, occasionally, orthostatic hypotension.2 Intentional or accidental overdose of this drug can cause profound central nervous system depression, including coma, hypotonia, respiratory depression, seizures, and cardiovascular effects such as bradycardia. Because baclofen is a commonly...

You do not currently have access to this content.